Minnesota, 2011

Heavy Snow and High Wind in Minnesota, April 15 to 16, 2011

April 15 to 16, 2011 · NWS DLH · 5 events in 5 counties and zones

A deep low moved from Oklahoma on April 14th, tracking across southern Iowa on the evening of the 15th, reaching North Carolina late on the 16th. Some heavy snow fell over and just west of the Iron Range and in parts of the Rainy River Valley during the 16th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A deep low moved from Oklahoma on April 14th, tracking across southern Iowa on the evening of the 15th, reaching North Carolina late on the 16th. Some heavy snow fell over and just west of the Iron Range and in parts of the Rainy River Valley during the 16th. A tight pressure gradient produced strong onshore wind gusts in the 50 to 60 mph range in the Duluth area during the evening of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 15, 3:13 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 15, 3:13 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
413 PM CDT FRI APR 15 2011

.DISCUSSION...THE BIG STORY IN THE SHORT TERM IS THE IMPENDING
STORM SYSTEM...WITH ACCUMULATING SNOWFALL EXPECTED AREA WIDE.

THE MODELS ARE IN GOOD AGREEMENT ON BRINGING ACCUMULATING SNOWFALL
TO THE NORTHLAND OVERNIGHT AND INTO SATURDAY. LOW PRESSURE WILL
MOVE INTO THE CENTRAL GREAT LAKES ON SATURDAY...AS ENERGY FROM THE
TROUGH IN THE EASTERN DAKOTAS PHASES WITH THE LOW PRESSURE SYSTEM
MOVING IN FROM THE NORTH. THE RESULT SHOULD BE A PERIOD OF DECENT
SNOWFALL WITH MOST AREAS SEEING 3 TO 6 INCHES OF TOTAL SNOWFALL.
THE WESTERN CWA IS THE ONLY LOCATION THAT SHOULD SEE A BIT LESS
THAN THAT...AS THE SYSTEM WILL WRAP UP A BIT FURTHER EAST THAN
THOSE COUNTIES. AS A RESULT...WILL HOLD OFF ON INCLUDING THAT AREA
IN THE WINTER WEATHER ADVISORY. THINK MAYBE A 2 TO 4 INCH EVENT
IN THAT AREA. THE HEAVIEST SNOWFALL SHOULD BE IN THE ARROWHEAD...
WHERE DYNAMIC FORCING SHOULD BE MAXIMIZED. HAVE FAIRLY HIGH
CONFIDENCE THAT THE ARROWHEAD WILL SEE 6 TO 9 INCHES SO HAVE
UPGRADED THAT AREA TO A WINTER STORM WARNING.

THERE WILL LIKELY BE SOME MELTING AT FIRST...AND SOME MIXED
PRECIPITATION IN THE FORM OF RAIN AND SLEET. THE SYSTEM WILL
MOVE OUT OF HERE ON SATURDAY WITH COOL NORTHWESTERLY WINDS ON THE
BACK SIDE OF THE STORM.

WINDS WILL CONTINUE TO BE A PROBLEM INTO THE NIGHT...AS THE DULUTH
HARBOR HAS BEEN GETTING NAILED WITH INTENSE WINDS. GUSTS TO MORE
THAN 50 MPH HAVE BEEN RECORDED AT THE BLATNIK BRIDGE. THINK THINGS
WILL SETTLE DOWN A BIT AS THE NIGHT WEARS ON...BUT COULD STILL BE
A PROBLEM INTO THE EVENING.

ANOTHER LOW PRESSURE SYSTEM IS POISED TO MOVE THROUGH THE AREA
STARTING MONDAY...BUT THE NAM/GFS FAVOR A WET SYSTEM AS OPPOSED TO
THE ECMWF BEING DRY.

.EXTENDED...MONDAY NIGHT THROUGH FRIDAY. SFC LOW WILL TRACK SOUTH
AND EAST OF REGION MONDAY NIGHT/WEDNESDAY. HIGHEST POPS REMAIN
ACROSS SERN TIER OF ZONES THROUGH TUESDAY BEFORE POTENTIAL SHIFT
NORTHWARD TUES NIGHT/WED. THERMAL PROFILES/SNDGS SUPPORT HIGH PROB
OF SNOW ESPECIALLY DURING NOCTURNAL BDRY LYR COOLING. MDL
CONFIDENCE STARTS TO LESSEN BY TUES EVENING AS AMPLITUDE OF MID
LVL TROF DIFFERS SIGNIFICANTLY. BEST AGREEMENT OCCURS BETWEEN
GEM/EC SOLUTION HOWEVER STILL A LONG WAY OUT TO GET TOO
DETERMINISTIC ON OUTCOMES. NAEFS DOES INDICATE 50/60 POPS DURING
THIS PERIOD. HIGH PRESSURE BUILDS INTO REGION THUR BEFORE ANOTHER
SYSTEM BRINGS POTENTIAL CLOUDS/PRECIP BY END OF WEEK. TEMPS REMAIN
BELOW SEASONAL AVERAGES.

&&

.AVIATION.../18Z TAF ISSUANCE/
CLOUDS SPREADING ACROSS CWA AS LOPRESS SYSTEM ORGANIZES SOUTH OF
REGION. VERY GUSTY WINDS CONTINUE INTO THIS EVENING AS INVERTED
SFC TROUGH APPROACHES AND THEN MOVES EAST. SNOW WILL DEVELOP FROM
SOUTH AND WEST WITH TIMING OF ARRIVAL BASED LARGELY ON
NAM12/NAMWRF MDL. CEILINGS WILL LOWER TO MVFR AND ONCE SNOW BEGINS
VIS SHOULD LOWER INTO IFR CATEGORY. EXPECT MOST AREAS TO HAVE
ABOUT 6HRS OF IFR VIS FOLLOWED BY A FEW HRS OF IFR CEILINGS.
HEAVIEST PRECIP PUSHES INTO ARROWHEAD OF MN BY MIDDAY SATURDAY.

&&

.POINT TEMPS/POPS...
DLH  26  40  24  43 /  90  80  10  10
INL  25  39  24  40 /  70  50  20  10
BRD  27  42  26  44 /  80  30  10  10
HYR  31  40  25  45 /  90  80  10  10
ASX  31  40  27  41 /  90  90  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CDT
     SATURDAY FOR MNZ011-019-026-035>038.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 3 PM CDT SATURDAY
     FOR MNZ012-020-021.

WI...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CDT
     SATURDAY FOR WIZ001-006.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 PM CDT
     SATURDAY FOR WIZ002>004-007>009.

LS...SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM CDT SATURDAY FOR LSZ121-
     140>148.

     GALE WARNING UNTIL 10 AM CDT SATURDAY FOR LSZ121-140>148.

&&

SHORT TERM...DAP
EXTENDED....CANNON
AVIATION...CANNON
Hazardous weather outlook, Apr 15, 2:25 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT FRI APR 15 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
325 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A SPRING WINTER STORM WILL BRING WINTRY PRECIPITATION TO THE
NORTHLAND TONIGHT. THIS WILL RESULT IN ACCUMULATING SNOW ACROSS
THE ENTIRE AREA...WITH SOME SLEET OR FREEZING RAIN MIXING IN
ACROSS PARTS OF NORTHWESTERN WISCONSIN. FOR FURTHER DETAILS PLEASE
SEE THE LATEST WINTER WEATHER PRODUCTS.

STRONG EAST WINDS ARE LIKELY NEAR THE HEAD OF LAKE SUPERIOR. GUSTS
TO NEAR 50 MPH WILL BE COMMON NEAR DULUTH AND SUPERIOR...
ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL BE ENDING ACROSS THE AREA SATURDAY MORNING. AN EXTRA
INCH OF SNOW WILL BE POSSIBLE.

A FLOOD WARNING REMAINS IN EFFECT FOR THE MISSISSIPPI RIVER NEAR
AITKIN AND FORT RIPLEY. FOR FURTHER DETAILS...REFER TO THE LATEST
FLOOD PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND PRECIPITATION TYPE REPORTS WOULD BE APPRECIATED FROM
TONIGHT INTO SATURDAY MORNING.

LSZ121-140>148-161130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
325 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EASTERLY GALE FORCE WINDS WILL CONTINUE ACROSS WESTERN LAKE
SUPERIOR OVERNIGHT. THE GALES WILL BE ACCOMPANIED BY WAVES
POSSIBLY OVER 8 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS WILL SUBSIDE ON SATURDAY...BUT HAZARDOUS CONDITIONS FOR
SMALL CRAFT ARE EXPECTED TO PERSIST THROUGH THE DAY.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 15, 2:53 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
353 PM CDT FRI APR 15 2011

MNZ037-WIZ001-160500-
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...SUPERIOR
353 PM CDT FRI APR 15 2011

...LOCALIZED AREA OF VERY STRONG WINDS NEAR THE WESTERN TIP OF LAKE
SUPERIOR THIS EVENING...

STRONG WINDS WILL CONTINUE NEAR THE HEAD OF THE LAKES INTO THE
EVENING.

THE BLATNIK BRIDGE BETWEEN DULUTH AND SUPERIOR RECORDED GUSTS IN
EXCESS OF 50 MPH TODAY.

WIND GUSTS WILL BE STRONGEST ON THE HIGH BRIDGES BETWEEN DULUTH
AND SUPERIOR...ALONG PARK POINT AND IN CANAL PARK...AND IN THE
INNER HARBOR AREA. GUSTS IN THESE SPOTS COULD REACH 50 TO 55 MPH.

HIGH PROFILE VEHICLES SHOULD USE CAUTION DRIVING TODAY ESPECIALLY
ON THE BLATNIK AND BONG BRIDGES.

DAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 high wind. Local standard time, as filed.

High Wind, Southern St. Louis / Carlton

When
April 15, 6:00 PM CST to 7:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cass

When
April 15, 7:37 PM CST to April 16, 11:00 AM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
April 15, 8:00 PM CST to April 16, 9:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
April 15, 10:00 PM CST to April 16, 1:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Koochiching

When
April 15, 11:36 PM CST to April 16, 8:00 PM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302623, 302631, 302630, 302632, 302629.